Colorado, 2021

Dust Storm and High Wind in Colorado, January 13 to 15, 2021

January 13 to 15, 2021 · NWS BOU · 18 events in 17 counties and zones

A widespread high wind event occurred, as a powerful cold front rolled through the Interior Northwest and northern Rockies before reaching the Midwest. Strong and damaging winds developed across north central and northeast Colorado.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A widespread high wind event occurred, as a powerful cold front rolled through the Interior Northwest and northern Rockies before reaching the Midwest. Strong and damaging winds developed across north central and northeast Colorado. A peak wind gust of 116 mph was measured at Breckenridge Ski Area, at an elevation of 12,573 feet in the early morning hours of the 14th. In the foothills of Boulder and Larimer counties, a large shed blew over and smashed into a parked car in Gold Hill, and the wind snapped two poles near the Glen Haven General Store leading to power outages in the area. Across metro Denver, a fallen tree brought down power lines and sparked a small grass and shed fire; another tree fell into a house in Centennial. No injuries were reported. Numerous downed trees and power outages occurred over parts of northeast Colorado. On the 15th, the Colorado Department of Transportation closed Interstate 70 between Airpark Rd and the Kansas Stateline because of a dust storm that left drivers with zero visibility and led to several crashes. U.S. 287/40 from Limon to Kit Carson was also closed. A fatal accident on I-70 in Lincoln County, halfway between Genoa and Arriba. At least one fatality was confirmed, with 15 accident victims transported to Limon hospital.

In the mountains and foothills, peak gusts included: 116 mph at Breckenridge Ski Resort, 99 mph near Glen Haven, 94 mph near Crisman, 83 mph near Arapahoe Basin and Blackhawk; 80 mph near Marshall, 79 mph near Berthoud Pass, 78 mph along I-25 near Buckeye and Copper Mountain; 77 mph near Nederland and Wellington; 76 mph near Pinecliffe, 75 mph at Virginia Dale, 74 mph at Walden, 66 mph near Frisco, and 65 mph at Tabernash.

Across the urban corridor and northeast plains of Colorado, peak wind gusts included: 81 mph, 8 miles south of Holyoke; 74 mph near Julesburg, 72 mph near Greeley and Limon; 71 mph near Crook, 69 mph near Centennial and Hugo; 67 mph northwest of Nunn; 66 mph at Akron, Holyoke and near Severance; 65 mph near Eaton, Natural Fort Rest Area and near Wiggins; 64 mph in Broomfield, along U.S. 85 near the Wyoming Stateline and Crow Creek; 63 mph near Cedar Point, Elizabeth and Northglenn; 62 mph at Fort Morgan, near Pawnee Pass, Strasburg and Sterling; 60 mph in Burdett, near Buckley AFB, Castle Pines, Lone Tree and Parker; 59 mph near Littleton and Nunn; 58 mph near Briggsdale, Denver International Airport, and Ovid.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 13, 4:25 AM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jan 13, 4:25 AM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
425 AM MST Wed Jan 13 2021

.SHORT TERM...(Today and tonight)
Issued at 100 AM MST Wed Jan 13 2021

Heading in to a more active period today with increasing winds in
the foothills, especially northern foothills, and chances for snow
over the higher terrain. NW jet stream flow across Colorado with a
ridge of high pressure centered off the southern California/Baja
coasts, and troughing over the eastern US. A shortwave trough will
move in from the northwest in the northern stream, and while center
of the upper low will track across southern Canada the trough axis
will clip Colorado in the 00-09z Thursday timeframe. This same
timeframe coincides with the nose of a 150+kt 300 mb jet over
northern Colorado. Higher RH air moves in from the northwest as
well, and QG ascent associated with jet dynamics and trough will
generate snow mainly over the northern mountains for a period
tonight. Despite good dynamics, snow totals barely 6 inches over the
higher elevations of zone 31/western Jackson & Grand counties.
Believe any impacts will be from snow squall nature of snow with the
passing trough. Lapse rates steepen in the 03-09z time period with a
small area of positive CAPE over the northern mountains, and snow
squall parameter showing positive values as well. Briefly considered
an advisory, but feel like handling higher impacts with snow squall
warnings will be the way to go. Will have to keep in mind overnight
timing will lessen travel impacts.

Now for the wind. Wind to increase today over the foothills and
adjacent plains, especially in the north. Tightening pressure
gradient with the approaching trough indicated by local Sangster
model indicates potential for wind gusts 60 kts or higher. Not an
ideal mountain wave setup, with model cross sections and forecast
soundings showing 40-50 kt mountain top winds and lack of a stable
layer just above. In addition, QG fields and model soundings showing
upward motion rather than subsidence to force a mountain wave
downward. Stronger wind forecast will rely on dynamics of
approaching trough and upper jet, moreso than classic mountain wave
setup. All that to say we will go ahead and upgrade the high wind
watch to a warning beginning here in the short term and continuing
into the extended.

Temperatures...warmer today still in pre-frontal regime, with
westerly downslope adding a few more degrees, and 700 mb temps a
couple degrees warmer than yesterday. Cooling tonight with passage
of surface front.

.LONG TERM...(Thursday through Tuesday)
Issued at 100 AM MST Wed Jan 13 2021

Northern Colorado will be characterized by a moderate to strong
north to northwest flow aloft through much of the upcoming week.
The main threats will be the high wind potential continuing through
much of Thursday and possibly even into Friday. Temperatures for
the upcoming week will generally be around seasonal normals with a
chance for snow on Saturday and again on Monday.

For Thursday, the strong upper low will be approaching the Great
Lakes region, but there will be a very strong northerly flow on
the back side, even as far back as Eastern Colorado with a very
strong 150kt+ jet oriented north to south across the northeast
plains. There will still be strong QG subsidence Thursday morning,
decreasing by afternoon. Expect good mixing in the lower levels
which should bring down the stronger winds and gusts around 60 mph
across much of the plains. Temperatures will be much cooler on
Thursday behind the cold front with readings down into the 30s.
Expect the highest winds to subside a bit Thursday night as
airmass decouples some.

On Friday, strong northerly flow aloft continues over the state with
the potential for high winds still the main threat.  Airmass
rather dry so not expecting any precipitation. Low level flow
still close to 50kt and with some subsidence and low level mixing
that we could still be close to high wind criteria on the far
plains Friday with 45-50kt just off the deck across the northeast
plains. There will also be some elevated fire weather concerns on
the plains Friday afternoon given the expected high winds.
Humidity levels will drop into the 15-20 percent range,  so not
quite low enough for criteria for Red Flag but certainly so
concerns there.

Since we already will have a high wind warning on Thursday have
decided to delay further wind hilites on Friday since there will
be a lull in the winds Thursday night. There is still threat for
high winds over the Front Range foothills with some wave
amplification expected again with mountain top stability. Not sure
how much the strong northerly flow will impact the wave, so
confidence not as high for the higher winds in the foothills. For
now for simplicity sake will ride the high wind warning into
Friday, but certainly there will be lulls in the Thursday through
Friday period.

For Saturday. a fast moving upper trof will move across  Colorado
with a quick shot of snow showers, mainly in the mountains but
possibly across the plains well. Overall dynamical forcing on the
weaker side with the best QG ascent over the southwest Colorado. A
brief break on Sunday then the next weak wave drops through the
state on Monday and early Tuesday with the next chance of snow and
cooler temperatures. Again, mountains look to benefit the most with
some orographic snows, but mostly too much downslope flow across
the plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 425 AM MST Wed Jan 13 2021

Becoming very windy today, otherwise VFR. For KDEN wind,
southwest wind becomes 27012kt by 18z. Forecast for NW direction
at 20z comes from increased afternoon mixing into boundary layer.
Mixing decreases this evening and wind returns back to due west
surface flow. Shift back to 340 direction comes from surface front
passage timed around 05z. A relative lull around sunrise through
mid morning, then wind picks up again mid morning onward with
better daytime mixing, gusts to 30 kts forecast through end of
KDEN TAF period.

KBJC, with proximity to foothills, starts the TAF period with G35
in prevailing. Wind just to west at Rocky Flats has been gusting
to 30-35kts since around 09z, will not be difficult for strong
wind to spread east a couple more miles. KAPA to resemble
KDEN's patterns a little more closely, with similar peaks and
lulls in wind speed and direction.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from midnight tonight to 6 PM MST Thursday for
COZ042>045-048>051.

High Wind Warning from noon today to noon MST Friday for COZ035-
036-038-039.

&&

SHORT TERM...Hanson
LONG TERM...Entrekin
AVIATION...Hanson
Hazardous weather outlook, Jan 13, 1:53 AM MST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
153 AM MST Wed Jan 13 2021

COZ030>051-140900-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
153 AM MST Wed Jan 13 2021

...Strong winds developing this afternoon to continue through at
least Thursday...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Winds will increase today, mainly over the high mountains,
foothills, and near the Wyoming border where winds up to 70 mph
are possible. Snow will develop Wednesday afternoon and night
over the mountains, with strong wind and blowing snow causing
hazardous travel conditions. A strong cold front will then push
across the area late Wednesday night, increasing winds even
further with gusts up to 80 mph possible in the mountains and up
to 55 mph on the plains. A few snow showers may form along the
front over the plains late Wednesday night.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday and Friday will continue to be very windy across the
Front Range Foothills and plains, especially during the afternoon
hours. Wind gusts up to 60 mph can be expected on the plains and
up to 75 mph over the foothills. This will also create high fire
danger as humidity levels drop into the 15 to 25 percent range.

A couple more fast moving weather systems will bring a chance of
snow across the area Saturday and again on Monday. Temperatures
will remain near seasonal normals for this time of year.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
January 13, 6:32 AM MST to January 14, 6:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Peak gusts included: 78 mph along I-25 and Buckeye Road; 68 mph, 2 miles north-northeast of Natural Fort Rest Area; 67 mph, 5 miles northwest of Nunn.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 13, 9:00 AM MST to January 14, 6:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
86 kt (99 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Peak gusts included: 99 mph, 1 mile north of Glen Haven; 94 mph, 1 mile northeast of Crisman; 80 mph, 3 miles northwest of Marshall; 77 mph near , 4 miles east-northwest of Nederland and 1 mile northwest of Wellington; 76 mph, 3 miles east-southeast of Pinecliffe; 75 mph at Virginia Dale.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
January 13, 12:00 PM MST to January 14, 12:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

A peak wind gust of 64 mph was measured at Rocky Mountain Metro Airport, with some wind damage in Littleton.

High Wind, Morgan County

When
January 13, 12:00 PM MST to January 15, 5:00 PM MST
Where
Morgan County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Peak wind gusts included 65 mph, 2 miles east-northeast of Wiggins, and 62 mph at Fort Morgan Airport.

High Wind, C & E Adams & Arapahoe Counties

When
January 13, 12:00 PM MST to January 14, 6:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

A peak wind gust of 62 mph was measured 2 miles southeast of Strasburg.

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
January 13, 12:00 PM MST to January 15, 5:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Peak wind gusts included: 72 mph at Limon Municipal Airport, 69 mph at Hugo, 63 mph, 3 miles south of Cedar Point, and 61 mph one mile east of Limon.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
January 13, 12:00 PM MST to 5:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Peak wind gusts included: 69 mph, 2 miles east-southeast of Centennial, 58 mph at Denver International Airport.

High Wind, Elbert / C & E Douglas Counties Above 6000 Feet

When
January 13, 12:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Peak wind gusts included 60 mph, 1 mile north-northeast of Castle Pines, 2 miles north-northeast of Lone Tree, and 4 miles east-northeast of Parker.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 13, 3:35 PM MST to January 14, 2:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
101 kt (116 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Peak gusts: 116 mph at Breckenridge Ski Resort; 83 mph at Arapahoe Basin; 79 mph, 1 mile east-northeast of Berthoud Pass.

High Wind, Ne Weld County

When
January 13, 3:42 PM MST to January 15, 5:00 PM MST
Where
Ne Weld County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Peak gusts: 58 mph, 1 mile north-northwest of Briggsdale.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
January 13, 4:35 PM MST to January 14, 12:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Peak gusts included 83 mph at Blackhawk.

High Wind, Jackson County Below 9000 Feet

When
January 13, 9:15 PM MST to 9:22 PM MST
Where
Jackson County Below 9000 Feet forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
40.666, -106.343 (the zone’s center; the record gives no point)

Peak wind gusts included 74 mph at Walden Airport.

High Wind, Sedgwick County

When
January 13, 9:22 PM MST to January 15, 5:00 PM MST
Where
Sedgwick County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Peak wind gusts included: 74 mph near Julesburg, 58 mph, 2 miles north-northeast of Ovid.

High Wind, Logan County

When
January 13, 9:40 PM MST to January 15, 5:00 PM MST
Where
Logan County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Peak wind gusts included 62 mph along I-76 near Sterling.

High Wind, C & S Weld County

When
January 13, 9:42 PM MST to January 14, 6:00 PM MST
Where
C & S Weld County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Peak wind gusts included: 65 mph, 1 mile east-southeast of Eaton, 64 mph at Crow Creek, 62 mph, 4 miles northwest of Kersey, and 59 mph at Nunn.

High Wind, Phillips County

When
January 13, 9:42 PM MST to January 15, 5:00 PM MST
Where
Phillips County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Peak wind gusts included 81 mph, 8 miles south of Holyoke and 66 mph at Holyoke Airport.

High Wind, Washington County

When
January 13, 9:46 PM MST to January 15, 5:00 PM MST
Where
Washington County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Peak wind gusts included 66 mph at Akron-Washington County Airport and 60 mph in Burdett.

Dust Storm, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
January 15, 10:00 AM MST to 2:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Strong winds produced near zero visibility along Interstate 70. Multiple accidents along|I-70 forced its closure due to strong winds and near zero visibility in blowing dust. There was one fatality, with another 15 transported to Limon Hospital. US 287/40 was also closed due to the hazardous travel conditions.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Storm, N & Ne Elbert County Below 6000 Feet / N Lincoln County2021-01-151FemaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928747, 928744, 928748, 928751, 928752, 928753, 928905, 928906, 928761, 928749, 928745, 928775, 928757, 928755, 928750, 928758, 928756, 937867.